3-by-3 matrices with elliptical numerical range revisited

Patrick X. Rault, Tsvetanka Sendova, Ilya M. Spitkovsky

Research output: Contribution to journalArticlepeer-review

Abstract

According to Kippenhahn's classification, numerical ranges W(A) of unitarily irreducible 3 × 3 matrices A come in three possible shapes, an elliptical disk being one of them. The known criterion for the ellipticity of W(A) consists of several equations, involving the eigenvalues of A. It is shown herein that the set of 3 × 3 matrices satisfying these conditions is nowhere dense, i.e., one of the necessary conditions can be violated by an arbitrarily small perturbation of the matrix, and therefore by an insufficiently good numerical approximation of the eigenvalues. Moreover, necessary and sufficient conditions for a real A to have an elliptical W(A) are derived, involving only the matrix coefficients and not requiring the knowledge of the eigenvalues. A particular case of real companion matrices is considered in detail.

Original languageEnglish (US)
Pages (from-to)158-167
Number of pages10
JournalElectronic Journal of Linear Algebra
Volume26
DOIs
StatePublished - 2013

Keywords

  • Companion matrices
  • Numerical range

ASJC Scopus subject areas

  • Algebra and Number Theory

Fingerprint Dive into the research topics of '3-by-3 matrices with elliptical numerical range revisited'. Together they form a unique fingerprint.

Cite this